Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
186 Doctors are Online

Is generic Zoloft a weight neutral medication, is it best medication for anxiety disorder?

Dec 2012
User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2012
Answered : 1694 Questions
Is generic Zoloft a weight neutral medication? Is it the best medication for Anxiety disorders?
Posted Sun, 11 Aug 2013 in General Health
Answered by Dr. Nsah Bernard 1 hour later

Thanks for posting on XXXXXXX

I will like to be straight forward with you. Zoloft (generic name: sertraline) is a good medication that can be used to treat anxiety/depression and it works effectively. You might develop some resistance or intolerance, but it does not mean that the medication is not effective. Zoloft can be taken upto 200mg daily dosage before effectiveness can be achieved. But if this is not reached, then i it will be best that you talk with your doctor before changing medications.
There are other good medications used for anxiety disorders but they can only be prescribed with physician supervision as they come with lots of side effects.

If you still have any further questions to ask, please feel free to write back.

Dr. Nsah
Above answer was peer-reviewed by
Follow-up: Is generic Zoloft a weight neutral medication, is it best medication for anxiety disorder? 2 hours later
Thanks for the reply. I have been on it for about 4 months and it has helped me a lot. I have gained weight recently but I can't figure out if it is just overeating or if the medication is causing some complications. My doctor said that generally Zoloft is weight neutral and it shouldn't cause complications. Just wanted to know if this is true.

Thanks for all the help.
Answered by Dr. Nsah Bernard 2 minutes later

I agree with your doctor, zoloft has no known effect on your weight. Maybe your recent activity or change in lifestyle. You might have simply gained weight due to another reason.
You may try getting your blood work done for any hormonal changes, sugar or other tests. Try discussing this with your doctor too, maybe he can pinpoint somethings that might have caused you a weight gain.

Above answer was peer-reviewed by
Follow-up: Is generic Zoloft a weight neutral medication, is it best medication for anxiety disorder? 24 hours later
I spoke with my pharmacist and he mentioned that weight gain is a potential side effect. I scheduled an appointment with my doctor. Is Lexapro a medication that causes weight gain?

Thanks for all your help on this matter
Answered by Dr. Nsah Bernard 7 hours later

Well according to the manufacturers of zoloft, weight gain is hardly mentioned as a side effect and personally, I do not think it increases weight of patients, I have never experienced that before. But there is also possible that post manufacturing side effects such as weight gain can be possible (besides it comes with numerous digestive side effects). In my experience, when it comes to drug side effects, it is best to always be open minded and you may discuss this too with your doctor.
Escitalopram (lexapro) in about 1% of patients that take it, develop weight gain.
But it does not mean you will definitely gain weight too upon taking it.

Hope this helps and wish you the best.
Dr. Nsah
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor